Medications Ineffective?


#1

I am always interested to read of the various reactions individuals have to their medications. I have had PD since 2011 and over the years I have been taking Co-Careldopa - currently, 25/100 mg tablets x 4 times daily at 4 hour intervals, commencing at 8.00am. More recently I have also added 1x 4 mg Requip XL which I also take at 8.00 am. I have never been convinced that these medications give me any relief from my symptoms. I continue to take them having been prescribed by my Neurologist and I am too afraid to stop. My main symptom is tremors, more accurately described as “Shaking”. Although I have physically slowed down somewhat, I am not aware of being seriously affected by any other symptoms… I have noted that some individuals refer to ON and OFF periods relating to the timing of their medications. My Shaking does have ON and OFF periods but - try as I can - I am unable to relate it to the timing of my medications. What does strike me as interesting is that the calmest period for me is early in the morning when I have not taken any medication for 10 hours. As soon as I sit down to my Laptop about 8.30 am, after taking my first tablet, I begin shaking quite vigorously and have difficulty controlling the mouse and using the keyboard. Occasionally, I have thought that my medications were having some benefit but only for that to be contradicted over time. I felt inclined to post these feelings having just read another posting by someone who suffered quite serious consequences after missing their medication.
Gerrard


#2

I feel exactly like you. I was diagnosed 3 years ago and don’t know what to expect from the sinemet.
In the morning I can go out walking for 30 minutes before taking a tablet. After I take a tablet I am worse especially from fatigue. The neurologist said that the meds don’t work like painkillers do but it is a build up and that everyone is different. I am seeing a different neurologist next time to try and get another opinion on the matter.


#3

Hi Trixyz23,
I am attempting to reply at 11.45 am whilst shaking quite considerably. Not entirely sure I will be able to complete this response. My PD Nurse tells me it is extremely difficult to control tremors. I am at the stage of pressing for DBS but not absolutely sure I could withstand that at my age “84”. I was putting some hope in the legalisation of Cannabis but it doesn’t appear as though - at this stage - it will be available to treat Parkinsons. Never-the-less, I intend to press my Neurologist to prescribe Cannabis for me. I understand that the argument against it is the possibility of long term damage but I will insist that no such risk can apply to me as I do not have a “long term” future. I don’t anticipate having much success but will persevere anyway. Good Luck, Gerrard


#4

I’m newly diagnose ( Six weeks) aged 55, I have a lack of dexterity in my left hand, slight limp left leg, occasional left leg tremor.
Was prescribed Sinemet, but came off after two weeks.
It gave me the full spectrum of PD, sweats, insomnia, violent tremor, daytime sleeping, nightmares- talking in my sleep Etc.
I’m not recommending this but a couple of pints of strong beer and I’m moving more fluidly, no tremor and I can sleep.
Has anybody else experienced this sort of thing ?


#5

Hi Guys,

Interesting but worrying thread, I was diagnosed 15 months ago at 50. Started off on Rasagaline then added Requip XL 2mg slowly moving up to 8mg. In Febuary I had a heart attack, with the conclusion being it was caused by Rasagaline (its an uncommon side effect). So naturally ditched the Rasagaline. I am currently on ropoinirole 3mg 3 x a day.

During this whole period I have had zero symptomatic relief, main PD symptoms include muscle rigidity, extreme fatigue, limping left leg, loss of dexterity in my left hand, plus more…

I have been holding off ldopa drugs such as sinemet but at my next appointment I was going to ask for it thinking its a magic bullet and will work for me. I know everybody is different but this thread certainly concerns me as my PD symptoms are getting really difficult to live with, feel like crap most days


#7

Are we in unchartered territory here medically ???

When I was diagnosed, and after i picked myself up off the floor, the Dr simply wrote out a prescription and sent me on my way.

I also read a letter from one neurologist to another saying " Try him on Sinemet, see how he goes."
Lots of people including my GP, tell me what progress we are making in this field, but I cannot help thinking that perhaps we are an experiment

We are dealing with the complex workings of the brain and from the coal face, I don’t see any progress that will positively affect my life.

Please disagree with me and tell me I’m wrong.


#8

I just think the drugs are rubbish, they work for some people granted but all you here about on here is horrible side effects, there are very few positive posts about the meds.
A bit like yourself the only time I feel relaxed and semi normal is after a few glasses of red


#9

Perhaps for a new topic but I’m being considered for a clinical trial of a new PD drug.
I’m going for a chat with the Doctor mid week.

Has anybody had any experience of this ?


#10

Hi all, I was diagnosed almost 10years ago suffering from tremor in right hand occasionally, more so when under stress, and tightening of the rhd shoulder. Currently on Rasagalinex1, Pramapexole 3.15mg prolonged release x1 and co caroldopa25/100 x 4 or 5 per day…(2 years ago I was on a further 5 12.5/50mg co caraldopa tablets).

I can only speak from my own experience but I have felt for sometime now that I am over medicated as I can feel fine, then take a co caraldopa tablet resulting in an hour of feeling weaker, shaking and stiffening of shoulder, until eventually things settle for a further 2 hours or so. It does not matter whether I take the tablet in hourly intervals or 4 hourly the symptoms are the same.

I have therefore gradually over time reduced the number of tablets I take and can go up to 6 hours between tablets now on occasions and feel no worse for it, although some days are than others overall I have reduced my medication.

My consultant is aware, his initial response 2 years ago was to increase dosage when I asked to reduce, but he now seems to recognise what I am saying and leaves it to me to decide the level of tablets I wish to take.

Its taken so long to reduce because it seems to me that the side effects caused by drugs appear to be similar to the effects of Parkinsons so it has not always been easy to recognise if reducing dosage is working or not, but I now feel more confident that I can recognise the difference now.

Not sure this is of any help but I agree its not always easy to know if the shaking etc is PD or medication side effects!

Good luck.


#11

Hi Dufffers,

I see you’ve already received some responses to your query.

I just wanted to chime in to let you know that we have a newly diagnosed section on our website with a lot of information about medication that you may find useful.

There’s also an introductory guide to Parkinson’s that you can also download as well as information on how to find your local advisers. If you have any specific questions about your medication you can speak to our advisers via our helpline on 0808 800 0303.

Best wishes,
Reah


#12

Thanks Reah.

i already know Jan Whitehouse, who has been very helpful, and I have regular telephone contact with a mentor, which is also useful.

Many thanks


#13

I feel exactly the same. I’m on the same meds, taken 3 times a day but don’t really notice a difference if I don’t take them. The tremors occur at any time but are better in the morning and quite bad when resting in the evening. Definitely best when I’ve had a good night’s sleep.


#14

Hi patellis.
I have mentioned on here that I find a couple of strong lagers in the evening and now I take one Nytol sleeping tablet. My symptoms cease until well into the next early afternoon.

Is it just me ???


#15

I have been diagnosed about a year and half ago. Recently I have noticed that my toes curl up about half an hour before my medication is due. The torture carries on till well after an hour and sometimes 2 hours. Stalevo just doesn’t seem to be doing the job properly and is most ineffective if I have it before or after meals.

I am 71 years old lady and fed up with life and medication
I wish to give my family a break from all this torture as well…
Any idea how to end it all
I have no faith in my neurologist any more

Desperate Parry1


#16

Hi Parry1,

Sorry to hear that you’re experiencing this.
You may find it useful to talk to one of our advisers who can give you information and advice about medical issues including symptoms and treatments. Please feel free to call the Helpline on 0808 800 0303.

Best wishes,
Edwina
Moderation Team